New on Requip - question

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Emmy5
Posts: 2
Joined: Fri Aug 10, 2018 2:54 pm

New on Requip - question

Postby Emmy5 » Sat Aug 11, 2018 12:04 am

Hi all
I have had RLS since my first pregnancy 25 years ago. I can remember searching for boards like this in the early days of the internet. My RLS was so bad this week post surgery that my Dr offered Requip. I have always just managed. I was desperate for sleep so I said yes and took it and I slept great. I was so surprised it worked so fast that I came on here to find out if that was in my head. (Placebo effect?)

But when I started reading I became concerned that many have had to use opiates to treat their RLS - especially after a drug like Requip. I have many reasons why I want to avoid this - but primarily because someone very close to me died of an overdose. So- should I stop the Requip now before this happens to me? I loved how well I slept last night - but maybe this isn’t the answer for me?
Thanks
Em

Rustsmith
Moderator
Posts: 3346
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: New on Requip - question

Postby Rustsmith » Sat Aug 11, 2018 12:36 am

Em, welcome to the board, glad you found us and also happy to hear that you got a good night's sleep with Requip.

Most of us started out with a dopamine agonist (DA), usually either Requip or Mirapex, and they worked great for a while. For those of us with severe RLS, this meant taking it daily. The DA works for a while and then can lead to augmentation. For a few, this can be a very short period of time, but for others it can take years. It is only after the DA causes augmentation that some of us end up on an opioid. Others can successfully switch to either gabapentin, Horizant or Lyrica. The problem is that these latter three meds do not work for everyone.

As for the opioids, most of us who take them take very small doses. Only those with previous problems with other addictions (gambling, alcohol, etc) are at high risk of addiction or opioid abuse. In my case, I take the smallest dose made and it works better than any of the DAs ever did, except for the first few months. I never feel anything when I take it (other than the absence of RLS issues). I have also been on the same minimal dose for 2.5 yrs, which followed three years of ever increasing doses of other DAs.

But I understand your hesitance with opioids. My advice at this point is to go with the Requip and the improved sleep. Stay at the lowest dose you can that manages your RLS most of the time. This means that you will still experience symptoms occasionally, but it extends the time that Requip works for you. If you are lucky, this will be years. There is research currently being done that shows great promise for a new class of meds that could eventually replace the opioids. The one being evaluated now is an anti-clotting med that has been safely used for years. So by the time you need something to replace the Requip, you may not need to switch to an opioid because there will be other options available.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

stjohnh
Posts: 566
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: New on Requip - question

Postby stjohnh » Sat Aug 11, 2018 2:09 pm

Emmy, the best thing that you can do in this circumstance is to take as low a dose of the Requip as possible. If you have no urge to move symptoms, that is, tendency to have the feeling that your legs want to jump around, in the late afternoon or evening, you should try a smaller dose. Your goal is not for complete elimination of the urge to move symptoms, but control enough so that the RLS doesn't interrupt your daily life or sleep. If you have no urge to move symptoms, try cutting the dose in half.
Blessings,
Holland

Emmy5
Posts: 2
Joined: Fri Aug 10, 2018 2:54 pm

Re: New on Requip - question

Postby Emmy5 » Sat Aug 11, 2018 3:00 pm

Steve and Holly
Thank you both. I will see if taking 1/2 the pill will still help eliminate the symptoms. That’s encouraging Steve - to hear about other treatments. Addiction is definitely in my family so I am careful about anything that could prove to be habit forming. This board has a lot of good information.
Thank you both!
Em

legsbestill
Posts: 478
Joined: Tue Aug 30, 2016 7:22 pm
Location: Dublin Ireland

Re: New on Requip - question

Postby legsbestill » Tue Aug 14, 2018 3:39 am

I wish I had known what I now do when I first started taking a dopamine agonist (in my case mirapexin but from same family as your requip). I would say it is important not to ‘chase’ the symptoms with the drug. If you find that the dose of requip that currently works for you becomes inadequate, titrate down, take a break and then start again.

There is some evidence of a correlation between low iron levels and augmentation so get your serum ferritin checked - get the actual figure - not just that you are normal. If it is below 100 start an iron supplement - take on an empty stomach if you can tolerate it and don’t eat for an hour after. Raising iron levels can result in improved symptoms even without other medication for some.

If you keep the dose low and iron levels high you may avoid augmentation and prolong the useful life of the drug. You will also avoid some of the insidious side effects of the drug.

Good luck!


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 2 guests